Alert archive / Virginia / River Flood Warnings in 2018

River Flood Warning 7, NWS Blacksburg, VA

April 16, 2018Botetourt County, Virginia

NWS Blacksburg, VA issued this river flood warning at Apr 16, 2018, 11:06 AM EDT for Botetourt County, Virginia. It took effect at Apr 16, 2018, 6:00 PM EDT. It was in force for 16 hr.

The area

The outline as issued.

The facts

Issued
Apr 16, 2018, 11:06 AM EDT (15:06 UTC)
In effect from
Apr 16, 2018, 6:00 PM EDT
Expired
Apr 17, 2018, 10:09 AM EDT
In force
16 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
Minor

County Botetourt County, VA

The radar

The Roanoke radar (KFCX), 87 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point James River (VA) at Buchanan (BNNV2).

Action stage
11 ft
Minor stage
17 ft
Moderate stage
21 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02080201, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

832 
WGUS41 KRNK 161506
FLWRNK
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BLACKSBURG VA  
1106 AM EDT Mon Apr 16 2018

...The National Weather Service Blacksburg Va has issued
a Flood Warning for the following rivers in Virginia...

  James River At Lick Run affecting Botetourt County
  James River At Buchanan affecting Botetourt County

Rainfall of about 2 to 3 inches in the past 24 hours will produce
minor flooding along the upper James River today and tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

Listen to noaa weather radio or your favorite media outlet for later 
statements or warnings.

&&

VAC023-170305-
/O.NEW.KRNK.FL.W.0006.180416T1506Z-180417T1200Z/
/LIRV2.1.ER.180416T1346Z.180416T1800Z.180417T0000Z.NO/
1106 AM EDT Mon Apr 16 2018

The National Weather Service in Blacksburg Va has issued a 

* Flood Warning for 
  the James River At Lick Run
* from this morning until Tuesday morning
* At 10AM Monday the stage was 16.5 feet.
* Flood Stage is 16.0 feet. 
* Minor flooding is occurring AND Minor flooding is forecast. 
* The river will continue rising to near 17.5 feet
* Impact...at 16.0 feet...Minor flooding occurs in low-lying areas 
  in Eagle Rock.
* Flood history...this crest compares to a previous crest of 17.3 
  feet on May 8 2013.

&&

LAT...LON 3751 7976 3771 7989 3779 7982 3776 7970
          3766 7971 3756 7967         

$$

VAC023-170305-
/O.NEW.KRNK.FL.W.0007.180416T2200Z-180417T1340Z/
/BNNV2.1.ER.180416T2200Z.180417T0000Z.180417T0140Z.NO/
1106 AM EDT Mon Apr 16 2018

The National Weather Service in Blacksburg Va has issued a 

* Flood Warning for 
  the James River At Buchanan
* from this evening until Tuesday morning
* At 10AM Monday the stage was 11.7 feet.
* Flood Stage is 17.0 feet. 
* Minor flooding is forecast. 
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 17.5 feet by this evening.The river will fall below 
  flood stage by tonight.
* Impact...at 17.0 feet...Right bank above gage and flats above town
  on left bank are inundated. Mostly agricultural lands affected.
* Flood history...this crest compares to a previous crest of 17.4 
  feet on May 25 2017.

&&

LAT...LON 3748 7968 3751 7976 3765 7950 3760 7936
          3753 7938 3754 7940         

$$

pc
3 follow-up statements
525 
WGUS81 KRNK 162002
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
401 PM EDT Mon Apr 16 2018

...The Flood Warning continues for the following rivers in 
Virginia...
 
  James River At Lick Run affecting Botetourt County 
  James River At Buchanan affecting Botetourt County 

Minor flooding is occurring along the upper James River in the Lick Run area
and this flood crest is expected to reach the Buchanan area this evening with
a crest very close to minor flood stage. 

No flooding is forecast at the next downstream forecast point on the James
River at Holcomb Rock or any forecast points downstream in the Blacksburg
Hydrologic Service Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

 Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
 
The next scheduled statement will be issued late this evening.

&&

VAC023-170401-
/O.EXT.KRNK.FL.W.0006.000000T0000Z-180417T1036Z/
/LIRV2.1.ER.180416T1346Z.180416T1945Z.180416T2236Z.NO/
401 PM EDT Mon Apr 16 2018

The Flood Warning continues for
  the James River At Lick Run.
* until Tuesday morning. 
* at 03PM Monday the stage was 17.2 feet.
* Flood stage is 16.0 feet.
* The river will continue to fall to below flood stage by this 
  evening.
* Impact...at 16.0 feet...Minor flooding occurs in low-lying areas 
  in Eagle Rock.
* Flood history...this crest compares to a previous crest of 17.3 
  feet on May 8 2013.

&&

LAT...LON 3751 7976 3771 7989 3779 7982 3776 7970
          3766 7971 3756 7967         

$$

VAC023-170401-
/O.EXT.KRNK.FL.W.0007.180416T2336Z-180417T1217Z/
/BNNV2.1.ER.180416T2336Z.180417T0000Z.180417T0017Z.NO/
401 PM EDT Mon Apr 16 2018

The Flood Warning continues for
  the James River At Buchanan.
* from this evening until Tuesday morning
* at 03PM Monday the stage was 16.0 feet.

* Flood stage is 17.0 feet.
* Forecast to rise above flood stage by this evening and continue to 
  rise to near 17.1 feet by this evening. The river will fall below 
  flood stage by this evening.
* Impact...at 17.0 feet...Right bank above gage and flats above town
  on left bank are inundated. Mostly agricultural lands affected.
* Flood history...this crest compares to a previous crest of 17.4 
  feet on May 25 2017.

&&

LAT...LON 3748 7968 3751 7976 3765 7950 3760 7936
          3753 7938 3754 7940         

$$

pc
093 
WGUS81 KRNK 170606
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
206 AM EDT Tue Apr 17 2018

...The Flood Warning continues for the following rivers in 
Virginia...
 
  James River At Lick Run affecting Botetourt County 
  James River At Buchanan affecting Botetourt County 

Very heavy rain fall, up to 4 inches in spots, fell across the
upper and middle James River basin Sunday evening and night. This
has resulted in significant rises on area creeks, streams,\
and rivers, with minor to moderate flooding being observed
along parts of the James River basin and its tributaries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.

The next scheduled statement will be issued 8 AM EDT.

&&

VAC023-171406-
/O.EXT.KRNK.FL.W.0006.000000T0000Z-180417T1900Z/
/LIRV2.1.ER.180416T1346Z.180416T1945Z.180417T0700Z.NO/
206 AM EDT Tue Apr 17 2018

The Flood Warning continues for
  the James River At Lick Run.
* until this afternoon. 
* at 2 AM Tuesday the stage was 16.8 feet...and nearly steady.
* Flood stage is 16.0 feet.
* Note the Cowpasture River near Clifton Forge...just upstream
  from Lick Run...is currently at 13.8 feet.  Major flood stage
  is 15.0 feet at this location.
* The river is expected to fall below flood stage early this 
  morning.
* Impact...at 16.0 feet...Minor flooding occurs in low-lying areas 
  in Eagle Rock.
* Flood history...this crest compares to a previous crest of 17.3 
  feet on May 8 2013.

&&

LAT...LON 3751 7976 3771 7989 3779 7982 3776 7970
          3766 7971 3756 7967         

$$

VAC023-171406-
/O.EXT.KRNK.FL.W.0007.000000T0000Z-180417T2000Z/
/BNNV2.1.ER.000000T0000Z.180417T0400Z.180417T0800Z.NO/
206 AM EDT Tue Apr 17 2018

The Flood Warning continues for
  the James River At Buchanan.
* until this afternoon. 
* at 2 AM Tuesday the stage was 18.0 feet and nearly steady.
* Flood stage is 17.0 feet.
* The river should begin to fall later this morning and fall below 
  flood stage later this morning.
* Impact...at 17.0 feet...Right bank above gage and flats above town
  on left bank are inundated. Mostly agricultural lands affected.
* Flood history...this crest compares to a previous crest of 17.4 
  feet on May 25 2017.

&&

LAT...LON 3748 7968 3751 7976 3765 7950 3760 7936
          3753 7938 3754 7940         

$$
635 
WGUS81 KRNK 171409
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
1009 AM EDT Tue Apr 17 2018

...The Flood Warning is cancelled for the following rivers
in Virginia...
 
  James River At Lick Run affecting Botetourt County
  James River At Buchanan affecting Botetourt County
 
Flooding along the upper James River due to the recent rainfall has abated
with stages below minor flood at both the Lick Run and Buchanan forecast points.
No flooding occurred further downstream on the James although Holcomb Rock
crested at 20.8 feet, the highest stage since May 2013. The river is cresting
at the Bent Creek gauge this morning below Action stage and will crest at
Scottsville later today well below flood stage.
 
 PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

 Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.

  
This is the final statement for this event.

&&

VAC023-171439-
/O.CAN.KRNK.FL.W.0006.000000T0000Z-180417T1900Z/
/LIRV2.1.ER.180416T1346Z.180416T1945Z.180417T0834Z.NO/
1009 AM EDT Tue Apr 17 2018

the Flood Warning is cancelled for
  the James River At Lick Run.
* until this afternoon. 
* at 08AM Tuesday the stage was 11.5 feet.
* Flood stage is 16.0 feet.
* Stages will continue to fall rapidly.
* The river crested yesterday at 17.2 feet.


&&

LAT...LON 3751 7976 3771 7989 3779 7982 3776 7970
          3766 7971 3756 7967         

$$

VAC023-171439-
/O.CAN.KRNK.FL.W.0007.000000T0000Z-180417T2000Z/
/BNNV2.1.ER.000000T0000Z.180417T0400Z.180417T1115Z.NO/
1009 AM EDT Tue Apr 17 2018

the Flood Warning is cancelled for
  the James River At Buchanan.
* until this afternoon. 
* at 08AM Tuesday the stage was 16.7 feet.
* Flood stage is 17.0 feet.
* Stages will continue to fall rapidly.
* The river crested yesterday evening 18.1 feet.

&&

LAT...LON 3748 7968 3751 7976 3765 7950 3760 7936
          3753 7938 3754 7940         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Apr 16, 10:36 AM EDT, 30 minutes earlier.

Area forecast discussion, Apr 16, 10:36 AM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1036 AM EDT Mon Apr 16 2018

.SYNOPSIS...
A strong cold front will continue to progress east of the region
this morning and offshore by afternoon. Much colder air on
strong northwest winds including mountain snow or rain showers
follows the front today into Tuesday. Weak high pressure builds
in on Wednesday with warmer and drier weather expected.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1030 AM EDT Monday...

No significant changes to current forecast necessary. Chilly and
blustery through this afternoon with rain to snow showers
mainly west of the Blue Ridge. Many lingering hydro issues as
runoff from widespread rainfall continues.

Previous discussion...

Surface cold front will continue to push east of the region early
this morning followed by the actual 850 mb boundary that should
cross the Blue Ridge around 12z if not sooner. This looks to bring
about a prolonged period of cold advection into tonight as the large
upper low also pivots across including embedded shortwave energy.
Resulting lift with these impulses along with upslope flow should
keep periods of upslope rain/snow showers going with more
significant bands of snow showers possible northwest this evening
when the boundary layer cools more. However thinking any
accumulation during the daylight hours will be mainly confined to
the higher ridges with perhaps 1-3 inches overnight but not enough
for an advisory at this point. Otherwise the combination of cold
advection and subsidence within a 30-40 kt 850 mb jet likely enough
to warrant a wind advisory along the southern Blue Ridge today. This
may be limited by cloud cover but given wet ground and potential
surge in speeds this morning will hoist a headline for ROA to TNB
through 00z. Otherwise blustery and much colder mountains where
expect more clouds, while the east bumps well into the 50s per
downslope flow and more sunshine.

Strong pressure gradient remains in place tonight with deep
northwest flow aiding continued upslope along with gusty northwest
winds espcly mountains. Thus will maintain going high pops northwest
and clouds out to the Blue Ridge with mainly clear skies east. This
of concern with possible frost/freeze conditions out east although
given large temp/dewpoint spread not expecting much frost with lows
enough above freezing to preclude a freeze espcly given some light
mixing. Also winds may again ramp up late along the ridges behind
another passing wave as the 850 mb jet again cranks up to 40 kts
overnight. Lows mostly 30s east to 25-32 west.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
As of 315 AM EDT Monday...

Heights to rebound Tuesday into Wednesday as the upper low exits and
shortwave ridging develops between the two. This along with
increasing warm advection should make for warmer temps starting
Tuesday with highs ranging from the upper 40s northwest to mid 50s
Blue Ridge to mid 60s southeast. Will also see some increase in
mid/high clouds within the deepening warm advection Tuesday
night/Wednesday which will hold lows up a bit more Tuesday night
with only the far northwest going below freezing. Should be a
warm/breezy day Wednesday under rebounding temps aloft and enough
mixing to support highs mostly 70s under some sunshine.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 510 PM EDT Sunday...

With active weather in the near-term period, didn't spend as much
time with this forecast period with the forecast basis being from
the overnight 00z and 06z model suite, along with early 12z
guidance.

Warming trend to temperatures continues early in the period (thru
Thursday) before a cold front associated with a low pressure
area/clipper system passes to our north. Chances for showers appear
limited in this period. Brief cool down Friday into first part of
Saturday with below-normal temps indicated. Temperatures than begin
to warm along with moisture values as we await a progged strong
southern stream disturbance moving out of the mid-Mississippi Valley
to impact the region Sunday into Monday. This may bring another shot
of decent rainfall to the region.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
As of 700 AM EDT Monday...

Showers continue to exit slowly to the north early this morning
with upslope rain/snow showers filling in around KBLF/KLWB.
However low clouds likely to linger across much of the area this
morning before a stronger downslope northwest component
develops by afternoon. This should help scour out the low cigs
east of the mountains with VFR expected to return by early
afternoon if not sooner. Still looking at poor flying conditions
across the mountains with IFR cigs likely to linger around KBLF
this morning with conditions perhaps improving to MVFR at times
by tonight. Snow or rain showers may also result in periods of
MVFR vsbys across the southeast West Va sites. Also appears KBCB
will improve to VFR by midday today with KROA mainly seeing VFR
cigs. Northwest winds will be strong at times with gusts topping
30-35 kts around KROA and possibly 20-30 kts elsewhere.

Gusty northwest winds will continue tonight through Tuesday
along with mountain sub-VFR in low cigs espcly KBLF/KLWB.

Extended Aviation Discussion...

Finally looking at a return to overall VFR on Wednesday with a
gusty southwest wind likely ahead of yet another approaching
cold front.

Next front arrives Wed night-Thu with chance of showers, with
gusty winds and sub-VFR cigs again Thursday in the mountains.

VFR returns Friday although gusty northerly winds to persist as
high pressure slowly builds in from the northwest.

&&

.HYDROLOGY...
As of 645 AM EDT Monday...

Main concern over the next 24 hours will be with residual runoff
of between 2 and 4 inches of rain resulting in flooding of
smaller creeks and streams today and perhaps river flooding into
mid week. Please see the latest statements (WBCFLSRNK) and
warnings (WBCFLWRNK) regarding ongoing flooding and potential
river flooding along several different mainstem basins.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 8 PM EDT this evening for VAZ015>017-022.
NC...Wind Advisory until 8 PM EDT this evening for NCZ001-002-018.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...MBS/JH
SHORT TERM...JH
LONG TERM...AL
AVIATION...AL/JH/WP
HYDROLOGY...JH
Hazardous weather outlook, Apr 16, 4:02 AM EDT, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
402 AM EDT Mon Apr 16 2018

NCZ001-002-018-VAZ015>017-022-170815-
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke-
402 AM EDT Mon Apr 16 2018

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

In addition, minor to occasionally moderate flooding along creeks,
streams, and rivers can be expected across the region as a result of
heavy rainfall that fell Sunday afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ508-170815-
Western Greenbrier-
402 AM EDT Mon Apr 16 2018

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Today and tonight.

Snow will be possible later today and tonight as cold air spreads
back into the region. Accumulations of 1 to 3 inches will be possible
by Tuesday morning, especially at the higher elevations.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ007-009>014-018>020-023-024-032>035-043>047-
058-059-WVZ042>044-507-170815-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Craig-Alleghany VA-Bath-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-
Monroe-Eastern Greenbrier-
402 AM EDT Mon Apr 16 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

However, minor to occasionally moderate flooding along creeks,
streams, and rivers can be expected across the region as a result of
heavy rainfall that fell Sunday afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RAB

In the hours before

Local storm report, Apr 16, 10:30 AM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1030 AM EDT MON APR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     TSTM WND DMG     5 SSE MAYFIELD          36.45N 79.55W
04/15/2018                   ROCKINGHAM         NC   PUBLIC

            LOTS OF STRUCTURAL AND TREE DAMAGE. POSSIBLE TORNADO.

&&

JRUCKMAN
Local storm report, Apr 16, 10:36 AM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1036 AM EDT MON APR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     TSTM WND DMG     6 S DANBURY             36.33N 80.23W
04/15/2018                   STOKES             NC   PUBLIC

            MULTIPLE LARGE OAK TREES UPROOTED OR SNAPPED IN HALF.
            SHINGLES OFF HOUSE. INDICATED POSSIBLE TORNADO.

&&

JRUCKMAN

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 1:40 AM EDTAreal Flood WarningRNKTazewell12 hr
Apr 16, 2:16 AM EDTAreal Flood AdvisoryRNKBath6 hr
Apr 16, 2:51 AM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington24 min
Apr 16, 3:36 AM EDTWind AdvisoryRNKCarroll, Floyd, Grayson, Roanoke, City of Galax, City of Roanoke and 1 more16 hr
Apr 16, 3:43 AM EDTAreal Flood AdvisoryRNKAlleghany, Craig, City of Covington10 hr
Apr 16, 4:59 AM EDTAreal Flood WarningRNKBath6 hr
Apr 16, 5:15 AM EDTAreal Flood WarningRNKBotetourt, Roanoke, Rockbridge, City of Roanoke, City of Salem6 hr
Apr 16, 9:26 AM EDTAreal Flood AdvisoryRNKGiles5 hr
Apr 16, 11:01 AM EDTAreal Flood AdvisoryRNKBath6 hr
Apr 16, 11:06 AM EDTRiver Flood WarningRNKBotetourt23 hr
Apr 16, 11:22 AM EDTAreal Flood AdvisoryRNKRockbridge6 hr
Apr 16, 3:08 PM EDTFrost AdvisoryRNKAmherst, Appomattox, Bedford, Botetourt, Buckingham, Campbell and 12 more18 hr

Nearby

River Flood Warnings in Virginia, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.